Kansas, 2011Excessive Heat in Kansas, July 10, 2011
July 10, 2011 · NWS SGF · 1 event in 1 county or zone
A strong upper level ridge of high pressure caused extreme heat to affect portions of southeast Kansas which killed livestock in the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $108,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level ridge of high pressure caused extreme heat to affect portions of southeast Kansas which killed livestock in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 10, 11:44 AM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 10, 11:44 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CDT SUN JUL 10 2011
...UPDATE TO AVIATION...
.UPDATE...
THROUGH 10 AM...JOPLIN HAD ALREADY REACHED 93 DEGREES F...THEREFORE
HAVE BUMPED UP HIGHS TODAY A FEW DEGREES ACROSS SOUTHEASTERN
KANSAS AND THE MISSOURI OZARKS. 12Z SGF SOUNDING HAD 850MB TEMP OF
26 DEGREES C...THIS IS 6 DEGREES HIGHER THAN YESTERDAYS SOUNDING
WHERE JOPLIN HAD A HIGH OF 101 DEGREES F. RECENT GUIDANCE IS IN
GENERAL AGREEMENT WITH MID 20S 850MB TEMPS. MIXING THESE DOWN
WILL ALLOW HIGHS TO CLIMB OVER 100 DEGREES AT NUMEROUS LOCATIONS
ACROSS THE REGION. WINDS WILL TURN TO OUT OF THE SOUTHWEST THROUGH
THE AFTERNOON DRYING OUT THE LOWER LEVELS...SUPPORTING THE VERY
HOT DRY CONDITIONS THIS AFTERNOON. A HEAT ADVISORY WILL BEGIN AT
NOON TODAY AND WILL REMAIN IN EFFECT THROUGH 7 PM TOMORROW AS HEAT
INDICES WILL BE IN EXCESS OF 105 DEGREES THIS AFTERNOON AND
TOMORROW AFTERNOON. WE WILL CONTINUE TO MONITOR CONDITIONS AS IT
IS POSSIBLE THE ADVISORY WILL NEED TO BE EXTENDED BEYOND 7 PM
TOMORROW.
KURTZ
&&
.DISCUSSION...
MAIN FOCUS IN THIS FORECAST PACKAGE CONTINUES TO DEAL WITH HOT
CONDITIONS TODAY THROUGH MOST OF THE UP COMING WEEK. OVER ALL
LITTLE CHANGE TO THE GOING FORECAST.
UPPER LEVEL RIDGE OF HIGH PRESSURE IS IN PLACE ACROSS THE CENTRAL
U.S. AND WILL REMAIN CENTERED OVER THE REGION INTO TUESDAY. A SLOW
MOVING WARM FRONT IS PUSHING ACROSS THE AREA EARLY THIS MORNING AND
SHOULD MOVE TO THE NORTH OF THE AREA THIS AFTERNOON. WINDS WILL
BECOME SOUTHWESTERLY BEHIND THE FRONT AND MAY BE A LITTLE GUSTY AT
TIMES THIS AFTERNOON BEHIND THE FRONT. A VERY HOT AIRMASS IS
SPREADING INTO THE AREA WITH HIGHS EXPECTED TO WARM INTO THE
MIDDLE 90S ACROSS THE EASTERN OZARKS TO AROUND THE 100 DEGREE MARK
ACROSS SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. DEWPOINTS WILL
BE A CHALLENGE THE NEXT FEW DAYS...AS TO JUST HOW MUCH MIXING WILL
OCCUR EACH AFTERNOON. THE BETTER MIXING POTENTIAL SHOULD OCCUR ON
MONDAY AND ESPECIALLY TUESDAY WHERE AFTERNOON DEWPOINTS MAY FALL
INTO THE MIDDLE TO EVEN LOWER 60S. WITH TEMPERATURES EXPECTED TO
WARM TO AROUND THE 100 DEGREE MARK...SOLID HEAT ADVISORY
CONDITIONS WILL OCCUR THIS AFTERNOON AND AGAIN ON MONDAY. THE
ADVISORY MAY NEED TO BE EXTENDED INTO TUESDAY...BUT WITH MORE
QUESTIONS WITH DEWPOINTS DUE TO MIXING AND THE POSSIBILITY OF
INCREASED CLOUD COVER FROM AN APPROACHING TROPICAL WAVE...DECIDED
NOT TO EXTEND THE HEAT ADVISORY INTO TUESDAY WITH THIS PACKAGE.
AS MENTIONED ABOVE A TROPICAL WAVE THAT PUSHED INTO TEXAS
OVERNIGHT...IS EXPECTED TO UNDERCUT THE UPPER LEVEL RIDGE AND
MOVE ACROSS THE REGION BY WEDNESDAY. THIS WAVE SHOULD BRING A SLUG
OF MOISTURE AND INCREASED LIFT TO THE AREA. ALSO...IT SHOULD HELP
TO WEAKEN THE CAP SOME. WITH THAT SAID THERE WILL BE THE POTENTIAL
FOR THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS WHEN INSTABILITY WILL BE INCREASED DUE TO THE HEATING OF THE
DAY. THINK THIS ACTIVITY WILL REMAIN MORE ON THE ISOLATED TO
SCATTERED NATURE. THIS WAVE WILL SLOWLY MEANDER ACROSS THE CENTRAL
U.S. AND COULD RESULT IN THUNDERSTORM POTENTIAL ACROSS THE AREA INTO
FRIDAY.
BY NEXT WEEKEND THE UPPER LEVEL RIDGE BUILDS RIGHT BACK OVER THE
AREA...WITH A RETURN TO TEMPERATURES IN THE UPPER 90S TO AROUND
100 DEGREES EXPECTED.
WISE
&&
.AVIATION...18Z TAF ISSUANCE...KSGF/KJLN/KBBG...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AS HIGH PRESSURE
CONTINUES TO SIT OVER THE CENTRAL UNITED STATES. EXPECTING
SOUTHWEST WINDS TO CONTINUE THROUGH THE TAF PERIOD. WINDS WILL
GUST TO NEAR 2O TO 25 KTS AT ALL SITES EARLY BEFORE WEAKENING
SLIGHTLY THROUGH THE EVENING INTO TOMORROW.
KURTZ
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, Jul 10, 12:06 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
106 PM CDT SUN JUL 10 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
106 PM CDT SUN JUL 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.
WEATHER HAZARDS EXPECTED...
ELEVATED EXCESSIVE HEAT RISK.
DISCUSSION...
HIGH TEMPERATURES THIS AFTERNOON WILL WARM INTO THE UPPER 90S
AND LOW 100S...WITH THE WARMEST TEMPERATURES OVER EASTERN KANSAS
AND WESTERN MISSOURI. THESE TEMPERATURES WILL COMBINE WITH MUGGY
DEWPOINTS TO YIELD HEAT INDICES BETWEEN 103 AND 108 DEGREES IN
MANY LOCATIONS THIS AFTERNOON. A HEAT ADVISORY REMAINS IN EFFECT
FOR THE OUTLOOK AREA.
IN ADDITION TO OPPRESSIVE AFTERNOON HIGH
TEMPERATURES...OVERNIGHT LOWS OVER FAR WESTERN MISSOURI AND
SOUTHEASTERN KANSAS WILL STRUGGLE TO DROP BELOW 80 DEGREES
TONIGHT...CONTRIBUTING TO THE OVERALL EXCESSIVE HEAT RISK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE HEAT WAVE WILL CONTINUE TO IMPACT THE REGION ON MONDAY ...AS
HEAT INDICES WILL RANGE FROM 103 TO 108 ONCE AGAIN. WHILE NOT
CERTAIN...THERE ARE SOME INDICATIONS THAT EXCESSIVE HEAT MAY
REMAIN IN PLACE OVER AT LEAST PORTIONS OF THE AREA ON
TUESDAY...WITH HEAT INDICES ONCE AGAIN AT OR ABOVE 103 DEGREES.
THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TUESDAY NIGHT AND
WEDNESDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS
TIME.
THE HOT CONDITIONS WILL RETURN LATE IN THE WEEK INTO NEXT
WEEKEND AS HEAT INDEX VALUES OVER 100 DEGREES WILL ONCE AGAIN BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BOXELL
Excessive Heat, Cherokee
- When
- July 10, 2:00 PM CST to 5:00 PM CST
- Where
- Cherokee forecast zone
- Property damage
- $108,000
- Reported by
- Emergency Manager
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Emergency manager reported that approximately 4000 turkeys perished from the extreme heat across the county.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 10 to 12, 20111 death · 60 injured · 22 events
- Excessive Heat in Illinois, July 10 to 12, 20112 deaths · 14 events
- Excessive Heat in Missouri, July 10 to 12, 20112 deaths · 11 events
- Tornadoes and Flood in North Dakota, July 10, 2011$4.1 million · EF2 · 37 events
- Tornadoes and Damaging Winds in North Dakota, July 10, 2011$8.7 million · EF2 · 21 events
- Excessive Heat in Tennessee, July 10 to 13, 20111 death · 20 events
- Hail and Damaging Winds in Nebraska, July 10, 2011$17 million · 1.5 in hail · 23 events
- Excessive Heat and Heat in Alabama, July 10 to 12, 20111 death · 11 events
- Flash Flood and Heavy Rain in Hawaii, July 10 to 12, 20111 death · 1 injured · 3 events
- Tornado and Hail in Minnesota, July 10, 2011$1.4 million · EF0 · 43 events
- Flash Flooding and Damaging Winds in Mississippi, July 10 to 13, 2011$316,000 · 50 kt wind · 29 events
- Flash Flood in Arizona, July 10, 2011$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311169.